Tornadoes · United States · Washington · 2004

F0 tornado, La Center, Washington, May 27, 2004

This F0 tornado ran 0.5 miles across Clark County on May 27, 2004, touching down at 3:30 PM PDT. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 27, 2004
Touchdown
3:30 PM PDT (22:30 UTC)
Path length
0.5 miles (0.8 km)
Path width
0 yards (0 m)
Deaths
0
Injuries
0
County
Clark County
Touchdown point
45.870, -122.670
Lift-off point
45.870, -122.670
Record number
160

What the Weather Service recorded

A tornado reportedly touched down 2 miles northeast of La Center and uprooted a 1 1/2 foot diameter tree and tore off part of a barn roof.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the tornado touched down at May 27, 3:00 PM PDT, 30 minutes earlier.

Area forecast discussion, May 27, 3:00 PM PDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT THU MAY 27 2004

.SYNOPSIS...COOL AND UNSETTLED WEATHER WILL CONTINUE UNDER THE
INFLUENCE OF AN UPPER LEVEL TROUGH THROUGH FRI. THEN A WARM FRONT
WILL MOVE THROUGH SAT AND SAT NIGHT. THEN TRENDING TO DRIER WEATHER
EARLY NEXT WEEK AS WEAK HIGH PRESSURE BUILDS.
&&

.DISCUSSION
.SHORT TERM...NUMERICAL MODELS SHOW MEAN UPPER TROUGH POSITION OVER
NE PAC FOR THE NEXT SEVERAL DAYS.  CURRENTLY SATELLITE IMAGES SHOW
UPPER TROUGH MOVING THROUGH 130W WITH UPPER FLOW BECOMING MORE
SOUTHERLY WITH TIME.  A WAVE SEEN ENHANCING OFF THE CENTRAL OREGON
COAST THIS MORNING IS NOW MOVING ASHORE. COLD ADVECTION ALOFT AS THIS
TROUGH APPROACHES HAS KICKED OFF A FEW THUNDERSTORMS OVER THE NW PART
OF THE CWA.  UPPER LEVEL DIVERGENCE PER GFS INDICATED SOME UPPER
LEVEL SUPPORT AS WELL.  ADDED ISOLATED THUNDERSTORMS TO NORTHERN
ZONES FOR EARLY PART OF TONIGHT PERIOD. EXPECT PRECIPITATION TO
DECREASE LATER THIS EVENING AS THIS WAVE MOVES THROUGH. SHOWERS
RETURN FRI COLD UPPER TROUGH MOVES OVER THE FORECAST. EXPECT THE AIR
MASS TO BE UNSTABLE ENOUGH FOR SOME THUNDERSTORMS HAS THE MODELS HAVE
BEEN INDICATING FOR THE PAST FEW DAYS. HOWEVER 12Z GFS IS A BIT
FASTER WITH THE BEST INSTABILITY MOVING EAST OF THE AREA DURING PEAK
HEATING.
SHOWER ACTIVITY DECREASES FRI NIGHT AS TROUGH SHIFTS EAST OF AREA.
HOWEVER WARM FRONT SEEN ON SATELLITE NEAR 50N/155W IS CURRENTLY TIMED
TO ARRIVE ON SAT...CLIPPING THE NORTHERN PORTIONS OF THE CWA.
TRAILING FRONT THEN LINGERS OVER SW WASHINGTON THEN LIFTS NORTH WITH
THE JET STREAM LATER SUN.

.LONG TERM...UPPER LOW CONTINUES OVER SE ALASKA WITH WEAK SW FLOW
OVER PAC NW.  MODELS HAVE WEAK RIDGING OVER THE AREA AND FAIRLY HIGH
HEIGHTS. WEAK IMPULSES ROTATING AROUND THE LOW MAY APPROACH THE
FORECAST AREA THROUGH MID WEEK. BUT FOR NOW IT APPEARS THAT THE TRACK
WILL KEEP IT TO THE NORTH.
&&

.PRELIMINARY POINT POPS
AST 974666 PDX 9855544 SLE 985533 EUG 985331
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...NONE.

&&
Hazardous weather outlook, May 27, 5:38 AM PDT, 9 hours 52 minutes before
ORZ001>013-WAZ019>023-039-040-281230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
538 AM PDT THU MAY 27 2004

ORZ001>013-WAZ019>023-039-040-281230-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
538 AM PDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Salem/Mcnary, OR (KSLE), 12:00Z

10.5 hours before the tornado, 109 km from the path. May 27, 2004.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92448, lifted condensation level 644 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 39 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92448 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Salem/Mcnary, OR (KSLE), 00:00Z

1.5 hours after it, 109 km from the path. May 28, 2004.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 137 joules per kilogram, CIN -2, lifted condensation level 901 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 75 square meters per square second, 0 to 6 km bulk shear 32 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
703 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The radar

The Portland,OR radar (KRTX), 29 km away, was scanning. The volume nearest the touchdown began at 22:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are

The other tornadoes of May 27, 2004

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 272:00 AM EDTF1Pulaski, KY0.31504$300,000
May 271:15 AM CDTF0Crawford, KS0.110
May 272:44 PM CDTF0Daviess, MO2.050
May 272:54 PM CDTF0Grundy, MO0.550
May 273:07 PM CDTF1Nolan, TX2.875$200,000
May 273:11 PM CDTF0Nolan, TX0.120$10,000
May 273:40 PM CDTF0Taylor, TX0.120$10,000
May 273:00 PM PDTF1Thurston, WA0.275$50,000
May 276:35 PM EDTF0Fayette, OH0.110
May 276:45 PM EDTF1Fayette, OH3.0501$80,000
May 276:30 PM ESTF2Washington, IN25.9150$2.5 million
May 276:40 PM CDTF0Montgomery, MO1.075
May 276:40 PM CDTF1Val Verde, TX4.0100$50,000
May 276:47 PM CDTF0Val Verde, TX0.120
May 277:09 PM CDTF0Val Verde, TX0.120
May 277:19 PM CDTF0Val Verde, TX0.830
May 278:20 PM EDTF1Brown, OH2.0167$100,000
May 277:30 PM CDTF0Saint Charles, MO0.250
May 277:30 PM CDTF0Kinney, TX1.030
May 277:31 PM CDTF0Kinney, TX1.240
May 277:35 PM CDTF0Franklin, MO1.550
May 278:50 PM EDTF2Henry, KY7.83002$2.5 million
May 278:55 PM EDTF1Floyd, IN2.9200$500,000
May 278:10 PM CDTF0Jefferson, MO0.250
May 278:40 PM CDTF0Saint Francois, MO0.240
May 2710:15 PM EDTF3Fayette, KY3.01006$7.5 million
May 2710:32 PM CDTF1Henderson, KY0.250$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.